Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 40, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 23, 2018, 1:18 PM MDT for Platte County, Wyoming. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 1:18 PM MDT (19:18 UTC)
- Expired
- May 23, 2018, 1:45 PM MDT
- In force
- 27 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Platte County, WY
The radar
The Cheyenne radar (KCYS), 115 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 7.3 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
622
WUUS55 KCYS 231918
SVRCYS
WYC031-231945-
/O.NEW.KCYS.SV.W.0040.180523T1918Z-180523T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
118 PM MDT WED MAY 23 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Platte County in southeastern Wyoming...
* Until 145 PM MDT
* At 117 PM MDT, a severe thunderstorm was located over Chugcreek, or
near Wheatland, moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wheatland, Guernsey, Chugcreek, Lakeview North, Y-O Ranch, Guernsey
Campground and Hartville.
This includes Interstate 25 in Wyoming between mile markers 78 and
84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4199 10476 4203 10502 4248 10489 4245 10467
TIME...MOT...LOC 1917Z 193DEG 36KT 4209 10487
HAIL...1.00IN
WIND...60MPH
$$
Cox1 follow-up statement
288
WWUS55 KCYS 231931
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
131 PM MDT WED MAY 23 2018
WYC031-231945-
/O.CON.KCYS.SV.W.0040.000000T0000Z-180523T1945Z/
Platte WY-
131 PM MDT WED MAY 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR NORTHEASTERN PLATTE COUNTY...
At 129 PM MDT, a severe thunderstorm was located near Chugcreek, or
near Wheatland, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wheatland, Guernsey, Chugcreek, Lakeview North, Y-O Ranch, Guernsey
Campground and Hartville.
This includes Interstate 25 in Wyoming between mile markers 78 and
84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4199 10476 4203 10502 4248 10489 4245 10467
TIME...MOT...LOC 1929Z 219DEG 11KT 4208 10484
HAIL...1.25IN
WIND...60MPH
$$
CoxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 12:00 PM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 23, 12:00 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1200 PM MDT Wed May 23 2018 .UPDATE... Issued at 1117 AM MDT Wed May 23 2018 Latest radar loop was showing the showers starting to develop over the Laramie and Snowy Mountain ranges due to orographic effects and weak cap. LAPS data is not showing much CINH over the forecast area. As a result, we would expect the convection to be more widespread today compared to yesterday. Storm motion will also be a bit faster at speeds of 20 to 30kts with some gusty winds possible on the leading edge of these convective cells with even damaging winds possible with the stronger storms where the low level flow parallels the stronger winds aloft. Steeper lapse rates will also provide stronger updrafts/downdrafts which will also yield to some hail producers up to golf ball size perhaps larger if the effective shear is realized. && .SHORT TERM...(Today through Friday) Issued at 250 AM MDT Wed May 23 2018 Main concerns this period will be with convection today, some of it possibly being severe. Skies have cleared over southern parts of the CWA early this morning as a modest impulse is lifting northward into northern Wy. Should see at least some sunshine this morning into this afternoon over most of the CWA as drier air and subsidence continues over the area behind the departing impulse. convection should then begin firing over the mtns by mid-afternoon as another weak wave lifts northeast across the CWA around a weakening upper low over Montana. Decent instability should exist over the plains this afternoon /about 1000-2000 J/kg/ and with a belt of stronger mid level winds moving across should see better organized storms over the far eastern Wy plains into the Panhandle mid-afternoon into this evening. Large hail and strong wind gusts expected to be the main threats from any storms. Convection should weaken some and exit the CWA this evening with a weak surface trough working eastward across western Neb. Thursday and Friday looking warm and mainly dry as upper ridging builds over the Rocky Mtn chain and drier air spreads over the area on westerly winds. Could even see some max temperatures surpass 90F over the Panhandle Friday. .LONG TERM...(Friday night through Tuesday) Issued at 250 AM MDT Wed May 23 2018 Unsettled weather returns Sunday evening into Monday as another low pressure system moves into the central Rockies. Slow moving low will keep chance for showers and thunderstorms at least through Tuesday as downstream blocking ridge very slow to move east. Southeast low level flow should bring Gulf moisture into the area. Looks like a pretty good setup for another round of heavy rain and severe thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Thursday morning) Thunderstorms are currently developing across the Laramie Range and areas west of Interstate 25 early this afternoon. This activity will become more widespread and stronger as thunderstorms move northeast into western Nebraska late this afternoon. KCYS should see VCTS over the next few hours while the western Nebraska terminals will begin to see some activity as early as 21z to 23z. VFR conditions will prevail, but MVFR VIS are expected around the heavier showers and thunderstorms through early this evening. && .FIRE WEATHER... Issued at 250 AM MDT Wed May 23 2018 Fire weather concerns expected to remain low for the rest of the week with fuels non-critical due to greenup. Min humidities do fall to around 15% out west Friday afternoon and 10% Saturday afternoon but winds should remain in the 10-20 mph range overall. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...REC SHORT TERM...RE LONG TERM...GCC AVIATION...TJT FIRE WEATHER...RE
Hazardous weather outlook, May 23, 3:51 AM MDT, 9 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 351 AM MDT Wed May 23 2018 WYZ101-103>107-109>118-241000- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County- 351 AM MDT Wed May 23 2018 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected to develop this afternoon and continue into the evening hours. Hail to the size of nickels and downburst winds to 50 mph will be the primary hazards through mid evening. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thunderstorms return Sunday afternoon and will redevelop on a daily basis through Tuesday. Some of these storms could become severe with large hail and damaging downburst winds. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-241000- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Niobrara County-Goshen County- East Laramie County- 351 AM MDT Wed May 23 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected this afternoon through the evening hours. Some of these storms are expected to become severe with large hail and damaging downburst winds the primary hazards. Expect these storms to develop east of a line from Bill to Cheyenne with greatest coverage over the northern Nebraska Panhandle after 3 PM this afternoon. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thunderstorms return Sunday afternoon and will redevelop on a daily basis through Tuesday. Some of these storms are likely to be severe with large hail and damaging downburst winds. .Spotter information statement... Spotter activation will likely be need after 3 PM for areas east of a line from Bill to Cheyenne through mid evening.
In the hours before
Special weather statement, May 23, 12:34 PM MDT, 44 minutes before
Special Weather Statement National Weather Service Cheyenne WY 1234 PM MDT WED MAY 23 2018 WYZ106>108-231915- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Goshen County WY- 1234 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND CENTRAL PLATTE COUNTIES UNTIL 115 PM MDT... At 1229 PM MDT, Doppler radar was tracking a strong thunderstorm near Wheatland, moving northeast at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wheatland, Guernsey, Chugcreek, Lakeview North, Bordeaux, Westview Circle, Y-O Ranch, Grayrocks Reservoir, Guernsey Campground and Slater. This includes Interstate 25 in Wyoming between mile markers 69 and 91. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If on or near Grayrocks Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4186 10499 4201 10518 4239 10487 4215 10450 TIME...MOT...LOC 1829Z 223DEG 34KT 4201 10501 Trudel
Special weather statement, May 23, 12:59 PM MDT, 19 minutes before
Special Weather Statement National Weather Service Cheyenne WY 1259 PM MDT WED MAY 23 2018 WYZ101-103-107-231945- East Platte County WY-Converse County Lower Elevations WY- North Laramie Range WY- 1259 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE AND CENTRAL CONVERSE COUNTIES UNTIL 145 PM MDT... At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Douglas, moving north at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Douglas. This includes Interstate 25 in Wyoming between mile markers 128 and 144. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4250 10529 4254 10553 4304 10542 4302 10507 TIME...MOT...LOC 1858Z 193DEG 37KT 4260 10539 Cox
Local storm report, May 23, 1:17 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
117 PM MDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 5 NE WHEATLAND 42.10N 104.89W
05/23/2018 E1.00 INCH PLATTE WY TRAINED SPOTTER
MOST HAIL WAS SMALLER BUT SOME QUARTER SIZED ALSO
&&
BCHAPMANThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 12:34 PM MDT | Special Weather Statement | CYS | Platte | 41 min |
| May 23, 12:59 PM MDT | Special Weather Statement | CYS | Converse | 46 min |
| May 23, 1:40 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 50 min |
| May 23, 2:15 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 45 min |
| May 23, 2:26 PM MDT | Special Weather Statement | CYS | Converse | 34 min |
| May 23, 2:44 PM MDT | Special Weather Statement | CYS | Niobrara | 46 min |
| May 23, 4:24 PM MDT | Special Weather Statement | CYS | Niobrara | 36 min |
| May 23, 4:53 PM MDT | Special Weather Statement | CYS | Goshen | 52 min |
| May 23, 5:15 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 45 min |
| May 23, 5:52 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 23 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.